Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

August 17, 2021Kinney County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Aug 17, 2021, 2:52 PM CDT for Kinney County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2021, 2:52 PM CDT (19:52 UTC)
Expired
Aug 17, 2021, 3:30 PM CDT
In force
38 min
Issued by
NWS Austin/San Antonio, TX
Hail
0.50 in
Wind
40

County Kinney County, TX

The radar

The Laughlin AFB radar (KDFX), 69 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 7.9 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2021-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1588 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2021-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1588 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

770 
WWUS84 KEWX 171952
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
252 PM CDT Tue Aug 17 2021
 
TXZ183-202-172030-
Kinney TX-Val Verde TX-
252 PM CDT Tue Aug 17 2021

...A strong thunderstorm will impact portions of northwestern Kinney
and southeastern Val Verde Counties through 330 PM CDT...

At 251 PM CDT, Doppler radar was tracking a cluster of strong 
thunderstorms 8 miles northwest of Del Rio, moving northeast at 15 
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Del Rio, Lake View, Amistad Village, Black Brush Point, Val Verde 
Park, Diablo East, Cienegas Terrace, Governors Landing, Long Point, 
Devils Shores, 277 South Boat Ramp, 277 North Campground, San Pedro 
Canyon, Rough Canyon Recreation Area, Spur 406 Campground, Rock 
Quarry Campground, Salem Point and Lake Ridge Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2974 10081 2949 10060 2930 10088 2933 10094
      2935 10095 2936 10100 2941 10104 2942 10104
      2944 10106 2946 10106 2947 10111 2949 10112
TIME...MOT...LOC 1951Z 234DEG 14KT 2946 10099 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

RUNYEN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Aug 17, 2:38 PM CDT, 14 minutes earlier.

Area forecast discussion, Aug 17, 2:38 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
238 PM CDT Tue Aug 17 2021

.SHORT TERM (Tonight through Wednesday Night)...

An unsettled weather pattern has become established across the
northern half of the state and into the southwestern US thanks to a
trough axis with several shortwave disturbances embedded within.
Additionally, abnormally high moisture situated over the region with
PWATS ranging from 1.7 to 2.2 inches across the area. Both the 12Z
RAOBS at DRT and CRP recorded PWATS above 2 inches this morning. To
the north throughout the morning, a convective complex slowly
advanced eastward across the San Angelo CWA, producing rainfall
amounts as high 5 to 9 inches and areas of flash flooding. An
extension of this complex has also developed activity across portions
of Val Verde County. As this complex moves slowly east, additional
activity may develop out ahead in warmer and more unstable air where
CAPE values are higher. Some activity associated with the seabreeze
is also possible this afternoon over the Coastal Plains. While
models suggest that the highest rainfall amounts should continue to
focus mainly north of our CWA, locally heavy rainfall will be
possible where a quick 1 to 3 inches may fall. HREF 24 hr ensemble
mean and probability matched mean guidance support this potential.
Hi-res model guidance suggest that a second complex could potentially
develop and advance across portions of Val Verde County from this
evening through tonight. This may be where some of the greatest
rainfall amounts could also setup. The WPC places a marginal risk for
excessive rainfall from Del Rio to Austin northward while a slight
risk exists from Llano to Rock Springs northward into San Angelo's
CWA through 12Z Wednesday. Even with greater rainfall chances
existing primarily outside of the Austin and San Antonio metro areas,
enough uncertainty exists regarding the evolution of the activity to
maintain 20 to 40 PoPs throughout the nighttime hours.

High temperatures are expected to hold in the 80s for portions of
the Hill Country and Southern Edwards Plateau today where the higher
concentration of cloud cover and rainfall exists closest to the
convective complex seen to our north. Elsewhere, more sunshine is
expected, and should see temperatures reach into the low to middle
90s. Heat indices could even eclipse 105 degrees for some locations
in the Coastal Plains. Tonight will trend on the warm and humid side
with overnight lows in the mid to upper 70s.

Uncertainty exists into Wednesdsay's forecast, as it will become
highly contingent on how the weather plays out from this afternoon
through tonight. Overall, we do expect continued chances for rain
and thunderstorms with moisture levels remaining elevated and upper
level support remaining favorable. Storms could be locally heavy
with the greatest focus across portions of the Southern Edwards
Plateau and/or Hill Country. The WPC again highlights a marginal risk
on the day 2 excessive rainfall outlook for locations generally
along I-35 and north/westward. With regard to temperatures, highs
again struggle to make it out of the 80s for portions of the northern
areas while locations seeing more sunshine warm back into the low to
mid 90s. Another warm and very humid night is expected for Wednesday
night.

&&

.LONG TERM (Thursday through Tuesday)...

The start of the period will see a continued threat for rain and
thunderstorms, but coverage will slowly, but surely begin to decrease
by the weekend. Temperatures will remain at or slightly below
seasonal normals through late week, as increased moisture and cloud
cover, along with saturated soils, act to keep temperatures in check
during the daytime hours.

On Thursday and Friday, the Subtropical Ridge will start to slowly
migrate westward over the northern Gulf Coast, centered over
Louisiana by Saturday morning. Meanwhile, what is expected to be
Hurricane Grace over the southwestern Gulf of Mexico will be making
landfall over eastern Mexico over the western Bay of Campeche. This
could send a plume of higher PWATs in our direction, especially south
of the US-57/I-10 corridor. Both the GEFS and ECMWF ensemble are
signaling PWATs in excess of 2" Saturday through the day and into
the evening. Additionally, with the region still being on the western
periphery of the Subtropical Ridge, showers and thunderstorms appear
possible for areas generally south of an Austin to Del Rio line
through Saturday evening.

Beyond Saturday, the remainder of the forecast looks hot and dry, and
also quite humid, as the Subtropical Ridge slides westward and takes
a firm hold of the region by the start of next week. Expect afternoon
highs in the upper 90s, with morning lows having trouble dipping
below 80 at times for some spots. Factor in the humidity, and heat
indices, especially east of I-35 will remain elevated, in the 103-108
range.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              76  93  77  95  77 /  30  40  20  20  -
Austin Bergstrom Intl Airport  76  92  77  95  76 /  30  40  20  20  -
New Braunfels Muni Airport     76  93  77  96  77 /  20  30  20  20  -
Burnet Muni Airport            73  89  76  92  76 /  50  40  20  20  -
Del Rio Intl Airport           78  96  78  97  77 /  50  30  30  20  10
Georgetown Muni Airport        76  91  77  95  76 /  50  40  20  20  -
Hondo Muni Airport             77  94  77  95  76 /  30  30  20  10  -
San Marcos Muni Airport        75  92  76  95  76 /  30  40  10  20  -
La Grange - Fayette Regional   78  92  78  95  78 /  30  60  10  30   0
San Antonio Intl Airport       77  93  78  95  77 /  30  30  20  20  -
Stinson Muni Airport           78  95  79  97  78 /  30  30  20  20  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Brady
Long-Term...Morris
Decision Support...Runyen
Hazardous weather outlook, Aug 17, 3:19 AM CDT, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
319 AM CDT Tue Aug 17 2021

TXZ171>173-183>194-202>209-217>225-228-180830-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
319 AM CDT Tue Aug 17 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

This afternoon through tonight, showers and thunderstorms may
produce locally heavy rain for locations along and north of a Del
Rio to Austin line. Isolated rainfall amounts in excess of 3
inches are possible, with the highest risk along our northern
border.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional showers and storms could produce locally heavy rain on
Wednesday for locations along and north of a line approximately
between Quemado and Hondo and west of Hondo to Llano.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 17, 2:28 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
228 PM CDT Tue Aug 17 2021

TXZ183-172015-
Val Verde TX-
228 PM CDT Tue Aug 17 2021

...A strong thunderstorm will impact portions of east central Val
Verde County through 315 PM CDT...

At 227 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Long Point, or 10 miles southeast of Comstock, moving
northeast at 15 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Devils Shores, Pafford Crossing, Rough Canyon Recreation Area, Spur
406 Campground and Devils River State Nat Area Big Satan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2988 10083 2971 10070 2964 10070 2950 10102
      2965 10114
TIME...MOT...LOC 1927Z 236DEG 14KT 2962 10102

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

RUNYEN
Special weather statement, Aug 17, 2:52 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
252 PM CDT Tue Aug 17 2021

TXZ183-202-172030-
Kinney TX-Val Verde TX-
252 PM CDT Tue Aug 17 2021

...A strong thunderstorm will impact portions of northwestern Kinney
and southeastern Val Verde Counties through 330 PM CDT...

At 251 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles northwest of Del Rio, moving northeast at 15
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Del Rio, Lake View, Amistad Village, Black Brush Point, Val Verde
Park, Diablo East, Cienegas Terrace, Governors Landing, Long Point,
Devils Shores, 277 South Boat Ramp, 277 North Campground, San Pedro
Canyon, Rough Canyon Recreation Area, Spur 406 Campground, Rock
Quarry Campground, Salem Point and Lake Ridge Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2974 10081 2949 10060 2930 10088 2933 10094
      2935 10095 2936 10100 2941 10104 2942 10104
      2944 10106 2946 10106 2947 10111 2949 10112
TIME...MOT...LOC 1951Z 234DEG 14KT 2946 10099

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RUNYEN

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:59 PM CDTAreal Flood AdvisoryEWXVal Verde3 hr
Aug 17, 2:28 PM CDTSpecial Weather StatementEWXVal Verde47 min
Aug 17, 3:25 PM CDTAreal Flood AdvisoryEWXVal Verde3 hr
Aug 17, 4:03 PM CDTAreal Flood AdvisoryEWXEdwards, Real3 hr
Aug 17, 4:20 PM CDTFlash Flood Warning Considerable damage threatEWXVal Verde4 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.